Delaware, 2016Damaging Wind in Delaware, August 17, 2016
August 17, 2016 · NWS PHI · 1 event in 1 county or zone
A cluster of thunderstorms moved from west to east across the Delmarva containing strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms moved from west to east across the Delmarva containing strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 17, 7:50 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 17, 7:50 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
850 PM EDT WED AUG 17 2016
.SYNOPSIS...
A cold front will continue to weaken tonight into Thursday as it
continues to sag to our south. A couple of weak surface troughs
are expected to affect the area Thursday and Friday. High pressure
builds across northern New England Saturday, while trying to nose
down the east coast. A cold front from the west is expected to
move across the area Sunday night into Monday morning. High
pressure will then return for Tuesday into Wednesday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The stalled front to the south and some weak disturbances moving
along it will set the stage for more showers and some tstms
overnight. The best potential for tstms will be across Delmarva
and srn NJ with the activity now organizing between Baltimore and
Washington DC. This should continue to move ENE across the area
over the next several hours. Tstms could have gusty winds and
heavy downpours since it is working on the hot-humid airmass just
to the south. Pops were increased over Delmarva and left as they
were over PA/cntrl-nrn NJ. Activity further north will be more sct
in nature with an tstm possible there too.
There is also a concern for locally heavy rainfall and poor
drainage/isolated flash flooding along and south of the stalled
front. Storms will be moving quickly to the east but there is a
potential for storms to backbuild/train as a 35 kt southwesterly jet
in the 850-700 mb layer interacts with the stalled boundary.
These storms will be efficient rainfall producers with PWATs
forecast to be in the 2.0-2.25 inch rain and a deep (12-14 kft) warm
cloud layer.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Expect showers to move off the coast by early to mid morning as the
shortwave trough progresses downstream. This will allow for a period
of clearing, especially west of I-95 toward midday and farther east
during the afternoon hours. Given enough heating occurs to
destabilize the boundary layer, diurnally driven showers or storms
may develop across the area during the afternoon. The favored
convective areas will be across the Delmarva/far southern NJ and
across the higher terrain in northeastern PA and northwest NJ.
There will be no more excessive heat concerns on Thursday. Highs
will generally be in the mid 80s while dewpoints are in the 65-70
degree range.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
On Friday a weak surface trough may across the area during the
day. However, there is not much moisture or any strong short
wave/vorticity impulses aloft expected, so we will keep the
weather dry for now. Although it wouldn't be surprising to see a
very isolated shower develop.
High pressure builds across northern New England Friday night
into Saturday. It will try to nose its way down the east coast
during the day Saturday. This will lead to a southeast-south flow
across much of the area. With an increase in moisture and possible
short wave/vorticity impulses, shower/thunderstorm chances develop
during the day Saturday. The old frontal boundary to our south may
begin lifting back toward our area as a warm front Saturday night
into Sunday. With additional short wave/vorticity impulses, there
will remain a chance of showers and thunderstorms overnight
Saturday into Sunday.
Warm and humid conditions will continue Friday, Saturday, and
Sunday. However, conditions are currently not expected to reach
the excessive levels they did this past weekend.
A cold front is expected to approach the area later in the day
Sunday and move into the area Sunday night, and progress eastward
through Monday morning. Rain chances being increasing late Sunday,
with the highest probabilities everywhere Sunday night. Even
though the front is expected to come through Sunday night, there
could still remain some instability, so thunderstorms will remain
a possibility with heavy rain and gusty winds possible.
The front will be offshore by Monday, and high pressure will
begin moving in Tuesday into Wednesday. Monday will be several
degrees cooler than the weekend, and Tuesday and Wednesday are
expected to be even cooler. Dewpoints will be markedly lower than
the weekend, especially Tuesday and Wednesday, so we will get a
break from the oppressive heat and humidity.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Conditions will deteriorate across the Srn terminals over the
next few hours and a bit later elsewhere. Sct tstms may create
poor flying conditions for awhile overnight. Activity further
north will be more sct in nature. Winds will generally be light
and variable.
MVFR CIGS may continue to linger after the showers end during the
morning Thursday. Clouds should being to scatter out from west to
east with ceiling heights rising VFR levels. W to NW flow around 10
kt are expected during the day Thursday.
OUTLOOK...
Thursday night...Generally VFR. A chance of showers or thunderstorms
in the early evening.
Friday-Friday night...VFR.
Saturday-Sunday...Generally VFR. Chance of showers and
thunderstorms, especially during the day, possibly leading to lower
conditions.
Sunday night...Showers and thunderstorms overnight with a cold
frontal passage. Lower conditions possible, especially with any
heavier rain.
Monday...Generally VFR. Rain expected to end during the morning
hours. Gusty NW winds 15-20 KT.
&&
.MARINE...
Winds and seas below SCA levels tonight and Thursday. A few
thunderstorms may reach our southern coastal waters overnight.
Locally gusty winds and higher seas are possible.
Rip Currents....The risk for the formation of dangerous rip currents
will be low through Thursday.
OUTLOOK...
Thursday night-Monday...Sub-Small Craft Advisory conditions expected
across the waters through the period. Winds may periodically gust 15-
20 knots, especially Monday behind a cold frontal passage.
&&
.EQUIPMENT...
Due to equipment failure (A/C unit), KDIX WSR-88D radar is out of
service. Return to service is unknown at this time but technicians
are troubleshooting the issue. KDOX and TPHL radars will help
fill in the radar coverage gaps across southeast PA, southern NJ
and Delmarva. Luckily, these southern zones are where potentially
active weather is more likely to occur vs the northern third of
the CWA where the current radar outages result in less than ideal
surveillance coverage.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Robertson
Near Term...Klein/Po
Short Term...Klein
Long Term...Robertson
Aviation...Klein/Robertson/Po
Marine...Klein/Robertson/Po
Equipment...
Hazardous weather outlook, Aug 17, 1:35 PM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
235 PM EDT WED AUG 17 2016
NJZ001-007>010-012>015-018>020-026-027-PAZ054-055-060>062-071-
103>106-181845-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-PHILADELPHIA-WESTERN MONTGOMERY-EASTERN MONTGOMERY-
UPPER BUCKS-LOWER BUCKS-
235 PM EDT WED AUG 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ002>004-MDZ012-015-019-020-181845-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
235 PM EDT WED AUG 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA
TOWARD SUNSET. A FEW OF THESE STORMS THIS EVENING MAY PRODUCE
LOCALLY DAMAGING WIND GUSTS. THESE STORMS WILL ALSO CONTAIN
TORRENTIAL DOWNPOURS. IF MULTIPLE THUNDERSTORMS TRACK OVER THE
SAME LOCATION, POOR DRAINAGE OR EVEN LOCALIZED FLASH FLOODING
COULD OCCUR LATE THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
ANZ430-431-450>455-181845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
235 PM EDT WED AUG 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001-MDZ008-NJZ016-017-021>025-PAZ070-101-102-181845-
NEW CASTLE-CECIL-SALEM-GLOUCESTER-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-DELAWARE-WESTERN CHESTER-
EASTERN CHESTER-
235 PM EDT WED AUG 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED TO MOVE
INTO THE AREA AFTER SUNSET. SOME OF THESE STORMS WILL CONTAIN
TORRENTIAL DOWNPOURS. IF MULTIPLE THUNDERSTORMS TRACK OVER THE
SAME LOCATION, POOR DRAINAGE OR EVEN LOCALIZED FLASH FLOODING
COULD OCCUR LATE THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JRK
In the hours before
Special weather statement, Aug 17, 10:16 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1116 PM EDT WED AUG 17 2016
DEZ001-002-NJZ016>018-021>023-180400-
KENT-NEW CASTLE-SALEM-CAPE MAY-ATLANTIC-CUMBERLAND-GLOUCESTER-CAMDEN-
1116 PM EDT WED AUG 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHEASTERN KENT...SOUTH CENTRAL CAMDEN...SOUTHEASTERN
GLOUCESTER...NORTHWESTERN CAPE MAY...SOUTHWESTERN ATLANTIC...SALEM
AND CUMBERLAND COUNTIES...
AT 1116 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HOPE CREEK TO NEAR VIOLA...AND MOVING NORTHEAST
AT 50 MPH.
WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
VINELAND...DOVER...MILLVILLE...BRIDGETON...MIDDLETOWN...CUMBERLAND...
GLASSBORO...SMYRNA...CLAYTON...SALEM...BUENA...LAUREL LAKE...
ALLOWAY...QUINTON...WOODBINE...ESTELL MANOR...NEWFIELD...ELMER...
CHESWOLD AND GREENWICH.
LAT...LON 3956 7557 3946 7559 3935 7549 3940 7543
3948 7554 3951 7556 3949 7553 3954 7554
3957 7551 3974 7490 3922 7470 3918 7494
3921 7507 3918 7515 3924 7517 3930 7528
3921 7540 3911 7540 3909 7551 3951 7573
TIME...MOT...LOC 0316Z 246DEG 43KT 3948 7550 3899 7550
MWGThunderstorm Wind, Sussex
- When
- August 17, 10:35 PM EST
- Where
- Sussex County, 0.88 mi NE of Millsboro
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 38.590, -75.290
Trees downed from thunderstorm winds in the Stormwater Creek Development.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 17 to 19, 20162 deaths · 1 event
- Tornado and Flash Flooding in Ohio, August 17, 2016$345,000 · EF0 · 21 events
- Damaging Winds and Lightning Strike in North Carolina, August 17, 2016$305,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strikes in North Carolina, August 17, 20161 injured · $60,000 · 55 kt wind · 6 events
- Flash Flooding in Kentucky, August 17, 2016$45,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 17, 201654 kt wind · 33 events
- Flash Flood and Damaging Winds in Georgia, August 17 to 18, 2016$30,000 · 50 kt wind · 5 events
- Damaging Winds in Michigan, August 17, 2016$30,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, August 17, 2016$19,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, August 17, 2016$13,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in West Virginia, August 17, 2016$15,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Texas, August 17, 201610 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643839.